Dense Fog, Clark
- When
- February 4, 8:30 AM CST to 6:30 PM CST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
Southerly winds brought warmer air across a snow depth of 3 to 6 inches, which caused dense fog to develop over the region on February 4, 2008. The fog formed in the morning in southeast Iowa, western Illinois and northeast Missouri, and then spread northward during the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Southerly winds brought warmer air across a snow depth of 3 to 6 inches, which caused dense fog to develop over the region on February 4, 2008. The fog formed in the morning in southeast Iowa, western Illinois and northeast Missouri, and then spread northward during the afternoon. Eventually the fog disippated during the evening hours. A muli-vehicle accident occurred west of Rutledge in Scotland county during the fog, resulting in an indirect injury to a motorist.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 4, 3:27 AM CST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CST MON FEB 4 2008
.SYNOPSIS...
ANOTHER VERY BUSY MORNING AROUND THE WEATHER OFFICE...WITH PLENTY OF
ONGOING WEATHER TO BE CONCERNED WITH...AND THE ONCOMING WEATHER FOR
THE NEXT 48 HOURS TO ADD TO IT. THIS MORNING WE HAVE A WARM FRONT
DRAPED FROM A SURFACE LOW OVER EASTERN COLORADO....ACROSS KANSAS AND
INTO MISSOURI. THIS FRONT HAS BEEN MAKING SLOW NORTHWARD PROGRESS
OVERNIGHT...ESPECIALLY ACROSS KANSAS. NO GREAT SURPRISE THERE AS
THE SURFACE PRESSURE FALLS ARE AS GREAT AS 4MB/3HRS ACROSS NORTHERN
KANSAS. 850MB BOUNDARY IS DRAPED A LITTLE FARTHER NORTH...FROM
NEBRASKA ACROSS SOUTHERN IOWA AND INTO ILLINOIS. UPPER LEVELS
SHOWING A NICE VORT MAX EXITING OUT OF THE ROCKIES OVER
COLORADO...ENHANCING THE COLD CLOUD TOP THAT CAN BE OBSERVED OVER
NEBRASKA AND INTO SOUTH DAKOTA...MINNESOTA...AND IOWA. IT IS NO
WONDER THAT THERE ARE EXTENSIVE RADAR RETURNS OVER EASTERN NEBRASKA
AND INTO WESTERN IOWA...BUT THERE ARE FEW SURFACE REPORTS OF
ANYTHING MORE THAN FOG WITH THESE RETURNS.
&&
.SHORT TERM...TODAY AND TONIGHT...
MAIN CONCERN TODAY IS WITH THE SURFACE TEMPERATURES AND RESULTING
PRECIPITATION TYPE AS A WAVE OF PRECIPITATION MOVES ACROSS THE AREA
TODAY. LITTLE DOUBT FROM THE MODELS THAT THE CURRENT SWATH OF RADAR
RETURNS OVER EASTERN NEBRASKA IS ASSOCIATED WITH A WARM AIR
ADVECTION/ISENTROPIC LIFT SURGE THAT PASSES DIAGONALLY NORTHEAST
ACROSS IOWA AND INTO WISCONSIN BY EARLY AFTERNOON. TEMPERATURES
ALOFT WILL BE WARMING TO ABOVE FREEZING WITH THIS BAND...SO WHERE
SURFACE TEMPERATURES ARE BELOW FREEZING EXPECT AT LEAST A BRIEF
PERIOD OF FREEZING RAIN. THIS EVENT SHOULD BE SHORT LIVED
THOUGH...AND WILL BE OVER BY 18Z. TEMPERATURES IN MANY LOCATIONS
ARE ALREADY APPROACHING FREEZING...AND ALL BUT THE NORTHWEST CORNER
SHOULD BE ABOVE FREEZING BY THE TIME THE RAIN BAND MOVES IN.
THUS...HAVE ISSUED A FREEZING RAIN ADVISORY FOR THIS MORNING FOR
LOCATIONS NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE. THIS BEING
THE MAIN PRECIPITATION BAND OF THE DAY THOUGH...WE DROP BACK TO
SCATTERED RAIN SHOWERS OR DRIZZLE FOR THE REMAINDER OF THE DAY AND
TONIGHT. ...LE...
.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
THE TUE/WED TIME FRAME WILL BE VERY INTERESTING. ALL MODELS
CURRENTLY HAVE A MODERATELY STRONG WINTER STORM PROGGED TO AFFECT
THE MIDWEST. SNOWFALL FROM SUN TO HAVE A NEGATIVE RADIATIVE IMPACT
AND KEEP A DEEPER LAYER OF COLD AIR OVER THE AREA. THIS COLD LAYER
MIGHT NUDGE THE TUE/WED SYSTEM A BIT FURTHER SOUTH. HOWEVER...THE
DEEPER SNOW FIELD IS NOT OVERLY WIDE SO THE NEGATIVE RADIATIVE
FEEDBACK AND WAA MAY CANCEL EACH OTHER OUT. SAID SYSTEM LIKELY TO
ARRIVE JUST A BIT SLOWER THAN PROGGED BY MODELS. MODELS DO INDICATE
A SHOT OF WAA PRECIP LATE TUE MORNING/AFTERNOON FOLLOWED BY THE MAIN
SYSTEM PRECIP TUE NIGHT/WED MORNING. IF THE MOISTURE AVAILABILITY IN
THE VARIOUS MODELS IS CLOSE TO THE EVENTUAL TRUTH...WIDESPREAD
SIGNIFICANT SNOWFALL WILL BE SEEN. THUS WILL RAISE HEADLINES FOR A
WINTER STORM WATCH FROM 18Z TUE TO 18Z WED. AMOUNTS ARE STILL AN
UNKNOWN BUT WILL TRY TO GIVE A BEST GUESS IN THE WSW. GIVEN WHAT IS
CURRENTLY INDICATED ON WV IMAGERY...THIS SYSTEM MIGHT BE A BIT
STRONGER THAN WHAT THE MODELS ARE SUGGESTING ESPECIALLY SINCE THE
MAIN ENERGY IS JUST COMING ON SHORE. SUBSEQUENT MODEL RUNS WILL BE
QUITE INTERESTING AND LIKELY WETTER. ADJUSTMENTS HAVE BEEN MADE TO
COOL DOWN MAX TEMPS TUE-WED GIVEN NEW AND EXPECTED SNOWFALL.
MADE NO CHANGES TO THURSDAY ON. MODELS INDICATE YET ANOTHER SYSTEM
IN THE THURSDAY/THURSDAY NIGHT TIME FRAME WHICH WILL LIKELY BRING
MORE SNOW. OVERALL DYNAMIC PATTERN LOOKS TO REMAIN ACTIVE WITH THE
POTENTIAL FOR ONE OR MORE CLIPPER SYSTEMS FURTHER OUT. ...08...
&&
.AVIATION...
PREDOMINATELY IFR OR LIFR THROUGH PERIOD WITH VSBYS 3 MILE OR LESS
IN FOG AND CIGS 1000 FEET OR LESS. KCID AND KDBQ AT RISK OF
FREEZING RAIN UNTIL 18Z THIS MORNING WITH ICING OF A TENTH OF AN
INCH OR TWO POSSIBLE. SOME IMPROVEMENT TO MVFR CONDITIONS POSSIBLE
AFTER 00Z THIS EVENING IF ENOUGH DRY AIR CAN BE DRAWN INTO
SYSTEM...BUT CANNOT COUNT ON THIS. ...LE...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES
MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
FREEZING RAIN ADVISORY UNTIL NOON CST TODAY FOR BENTON-BUCHANAN-
DELAWARE-DUBUQUE-IOWA-JOHNSON-JONES-KEOKUK-LINN.
IL...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO
DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WARREN-WHITESIDE.
MO...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR CLARK-SCOTLAND.
&&
LE/08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST MON FEB 4 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN WILL DEVELOP AND MOVE NORTHEAST ACROSS EASTERN IOWA TODAY. WHERE TEMPERATURES ARE BELOW FREEZING...IT WILL BE FREEZING RAIN. THIS FREEZING RAIN IS EXPECTED TO MAINLY AFFECT LOCATIONS NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE IOWA. IT WILL CAUSE A GLAZE OF ICE TO FORM... ESPECIALLY ON ELEVATED OR EXPOSED SURFACES. AROUND A TENTH OF AN INCH OF ICE IS POSSIBLE WHERE THIS FREEZING RAIN FALLS. IN ADDITION...FOG HAS DEVELOPED FOR LOCATIONS SOUTH OF INTERSTATE 80...WITH VISIBILITIES REDUCED TO AROUND A HALF MILE. SOME LOCATIONS HAVE VISIBILITIES OF ONLY A QUARTER MILE. THIS FOG IS NOT EXPECTED TO IMPROVE UNTIL WINDS INCREASE LATER THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER SIGNIFICANT WINTER STORM LOOKS TO AFFECT THE AREA TUESDAY INTO WEDNESDAY. THIS STORM HAS THE POTENTIAL TO PRODUCE WIDESPREAD SIGNIFICANT SNOW AMOUNTS. CURRENT INFORMATION SUGGESTS THAT THE HEAVIEST SNOW WILL FALL TUESDAY NIGHT. WINDS WILL ALSO INCREASE TUESDAY NIGHT INTO WEDNESDAY WHICH SHOULD CAUSE BLOWING AND DRIFTING. EMERGENCY MANAGERS...SCHOOL SUPERINTENDENTS...AND HIGHWAY DEPARTMENTS SHOULD LISTEN TO LATER FORECASTS REGARDING THIS STORM. YET ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE AREA ON THURSDAY. ALTHOUGH NOT AS STRONG AS THE STORM TUESDAY INTO WEDNESDAY...IT IS EXPECTED TO PRODUCE SOME ACCUMULATING SNOW THURSDAY INTO THURSDAY NIGHT. LOOKING AT FRIDAY AND BEYOND...THE ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE. CURRENT INFORMATION SUGGESTS THAT AN ALBERTA CLIPPER STORM SYSTEM MAY AFFECT THE REGION OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 AM CST MON FEB 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM SNOW OAKLAND MILLS 40.93N 91.62W
02/04/2008 M2.0 INCH HENRY IA CO-OP OBSERVER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 AM CST MON FEB 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 1 SE PRINCETON 41.37N 89.45W
02/04/2008 M0.25 INCH BUREAU IL TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 AM CST MON FEB 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 AM SNOW 3 N BRIGHTON 41.22N 91.82W
02/04/2008 M3.0 INCH WASHINGTON IA CO-OP OBSERVER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 AM CST MON FEB 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM SNOW STOCKTON 42.35N 90.01W
02/04/2008 M1.7 INCH JO DAVIESS IL CO-OP OBSERVER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CST MON FEB 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM SNOW GALENA 42.42N 90.43W
02/04/2008 M0.8 INCH JO DAVIESS IL CO-OP OBSERVER
&&
MIKEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CST MON FEB 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL ANDOVER 41.29N 90.29W
02/04/2008 E0.75 INCH HENRY IL TRAINED SPOTTER
&&
DMDThe national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
According to the Memphis Democrat, dense fog contributed to a three-vehicle accident near Rutledge on Route W at 155 pm. An indirect injury occurred as a result of the accident.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82137, 82138.